Talcum powder poisoningTalc poisoning; Baby powder poisoning
Talcum powder is a powder made from a mineral called talc. Talcum powder poisoning may occur when someone breathes in or swallows talcum powder. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Talc can be harmful if it is swallowed or breathed in.
Talc may be found in:
- Certain products that kill germs (antiseptics)
- Some baby powders
- Talcum powder
- As a filler in street drugs, like heroin
Other products may also contain talc.
Most symptoms of talcum powder poisoning are caused by breathing in (inhaling) talc dust, especially in infants. Sometimes this happens by accident or over a long period of time.
Breathing problems are the most common problem of inhaling talcum powder. Below are other symptoms of talcum powder poisoning in different parts of the body.
BLADDER AND KIDNEYS
- Urine output is greatly decreased
- No urine output
EYES, EARS, NOSE, and THROAT
- Cough (from throat irritation)
- Eye irritation
- Throat irritation
HEART AND BLOOD
- Chest pain
- Cough (from particles in the lung)
- Difficulty breathing
- Rapid, shallow breathing
- Coma (decreased level of consciousness and lack of responsiveness)
- Convulsions (seizures)
- Lethargy (generalized weakness)
- Twitching of arms, hands, legs, or feet
- Twitching of the facial muscles
STOMACH AND INTESTINES
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to. If the person breathed in the talcum powder, move them to fresh air right away.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients, if known)
- Time it was swallowed
- Amount swallowed
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate.
The person may receive:
- Blood and urine tests
- Breathing support, including a tube through the mouth into the lungs, and a breathing machine (ventilator)
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Fluids through a vein (by IV)
- Medicine to treat symptoms
The person may be admitted to the hospital.
How well someone does depends on how much talcum powder they swallowed and how quickly they receive treatment. The faster medical help is given, the better the chance for recovery. Breathing in talcum powder can lead to very serious lung problems, even death.
Use caution when using talcum powder on babies. Talc-free baby powder products are available.
Workers who have regularly breathed in talcum powder over long periods of time have developed serious lung damage and cancer.
Injecting heroin that contains talc into a vein may lead to heart and lung infections and serious organ damage, and even death.
Blanc PD. Acute responses to toxic exposures. In: Broaddus VC, Mason RJ, Ernst JD, et al, eds. Murray & Nadel's Textbook of Respiratory Medicine. 6th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 75.
Cowie RL, Becklake MR. Pneumoconioses. In: Broaddus VC, Mason RJ, Ernst JD, et al, eds. Murray & Nadel's Textbook of Respiratory Medicine. 6th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 73.
Meehan TJ. Approach to the poisoned patient. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 139.
Review Date: 10/3/2019
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.